Michigan, 2019

Hail and Damaging Winds in Michigan, July 2, 2019

July 2, 2019 · NWS DTX · 18 events in 5 counties and zones

Numerous strong to severe numerous thunderstorms developed in the late afternoon hours, mainly along and south of the M-59 corridor. The main hazard was wind damage, with downed trees and power-lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Numerous strong to severe numerous thunderstorms developed in the late afternoon hours, mainly along and south of the M-59 corridor. The main hazard was wind damage, with downed trees and power-lines. However, there was a few occurrences of hail around 1 inch in diameter reported in Livingston and Washtenaw counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 2:46 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 2, 2:46 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
346 PM EDT Tue Jul 2 2019

.DISCUSSION...

Forecast reasoning for this evening remains largely unchanged.
Modest unidirectional flow and a well-mixed boundary layer will
facilitate downdraft dominant convection capable of producing
localized gusts to 60 mph within downbursts or bowing segments. 18z
DTX indicates MLCAPE around 550 J/KG with several more hours of
destabilization likely to elevate values in excess of 1000 j/kg which
is in line with expectations. Reference the afternoon update for
details.

Attention for tonight turns to the the shortwave initiating
convection over southeast Wisconsin at press time. This wave has
long been modeled to traverse southern Lower 00-09z tonight.
Isentropic ascent in advance of this feature should have no issue
forcing convective showers and thunderstorms south of M59 tonight
with rapidly diminishing potential for wind or hail with nocturnal
stabilization and the waning of diurnal instability. High PWAT
values around 1.75 inches and elevated CAPE of several hundred j/kg
will promote locally heavy rain with some potential for training in
the aforementioned corridor. However, relatively weak low-level flow
characteristic of mid-summer and the progressive nature of the
forcing limit concerns to isolated incidences of urban or small
stream flooding confined to the overnight period.

Upper-level ridge steadily builds through the period increasingly
diminishing severe thunderstorm potential as progged effective shear
values fall to 10 kts or less. Instability gradient will likely be
active in the vicinity again on Wednesday, conditional to some
extent on the outcome of this afternoon and tonight's activity. Any
potential MCV advecting northeastward upstream of the ridge axis
will be the best bet to place the southwestern portion of the CWA
within the favored isentropic ascent corridor during peak heating
Wednesday. A few quasi-stationary pulse t-storms possible Friday,
otherwise continued mid 80s to 90 degrees and humid with dewpoints
around 70.

Weak surface low south of a jet streak working through northern MI
will present an opportunity for convection at the start of the
extended period on Friday. Shortwave energy appears present from the
H7 level and upward. The GFS is currently resolving PWAT values
between 1.75 and 2.00 inches during the afternoon timeframe. Also
factor in the potential for dewpoints in the low 70s, with around
1500 J/kg of CAPE already showing up in the forecast soundings
during the evening. Will be monitoring this potential with
subsequent forecast updates. Given the aforementioned moisture
indices combined with high temps in the upper 80s low 90s, the
weekend will start off hot, muggy, and stormy.

The chance remains for remnant showers and perhaps a few rumbles of
thunder late Friday night and into Saturday. Stability indices
recover substantially and coverage is expected to be scattered to
isolated in nature. GFS currently has a large dry-air intrusion
within the mid to low-levels which could limit precip development
even further. Low pressure riding along the boundary of a weak cold
front will sag south early Saturday which should aid in stunting
full warming, helping keep high temps below 90 degrees. Some areas
in the thumb may actually stay below 80 given an across-the-board
wind shift toward the N/NE.

Looking ahead to Sunday and early next week, high pressure setup is
becoming more focused. Knocked pops down to account for this
potential dry stretch. Only sticking point is the chance for a
surface trough axis that may linger and pivot through the Ohio
Valley. Given the relative thermal/moisture cutoff well south of the
CWA, expect seasonable and dry conditions to hold through Monday
night before the next wave arrives with an attendant cold front
draped from the Great Lakes to the southern Plains. Another warm up
is expected on Tuesday as SW flow sets up bringing unsettled weather.

&&

.MARINE...

Light and variable winds look to persist through Friday with light
northerly winds taking hold over the Weekend. There will be chances
of thunderstorms from time to time, which will present the main
marine hazard, particularly over Lake St Clair and the Michigan
waters of lake Erie.

&&

.HYDROLOGY...

Deep summer moisture over southern Lower Michigan tonight will be
gradually displaced to the south. Scattered heavy rain producing
thunderstorms will be around into early tonight. While basin average
rainfall amounts will likely remain around a quarter of an inch,
localized higher amounts in excess of one inch are likely within the
thunderstorm activity. This could lead to poor drainage flooding of
susceptible low lying and urban areas as the heavy downpour occurs
in a short period. Rainfall totals in excess of 2 inches are not out
of the question for  any location which gets hit by multiple
thunderstorms, which could produce more substantial flooding,
with best chance being near the Ohio Border.

&&

.PREV DISCUSSION...
Issued at 1239 PM EDT Tue Jul 2 2019

AVIATION...

Diffuse frontal boundary draped across southern Lower Michigan with
light and variable winds, as embedded convection tracking through
also leads to localized wind shifts. Coverage and location of
showers and thunderstorms remains the biggest forecast uncertainty,
with mixed signals late today-early this evening (22-02z) where the
greatest coverage will be (north or south of M-59). As this point,
will favor the inherited forecast/southern TAF sites, closer to
better instability over the northern Ohio Valley, as the surface
front has made solid progress this morning into this vicinity.
However, embedded wave/circulation coming across Lake Michigan still
probably enough to generate showers and few thunderstorms across
northern TAFS as well. Drier air will be slow to filter into
southeast Michigan tonight, and showers and thunderstorms could
continue for much of the night toward the Ohio Border. Cooler light
northeast flow developing will likely support at least MVFR cigs
late tonight into tomorrow morning, with some drizzle also possible
with the modest low level convergence/wind shear. Diurnal mixing
tomorrow should help lift cigs and allow for north-south clearing.
Still decent chance of showers/thunderstorms along the I-94 corridor
during the day as well as surface based instability ramps up.

For DTW...Low confidence in exact timing and duration of
thunderstorms this afternoon/evening, then again tomorrow afternoon.

DTW THRESHOLD PROBABILITIES...

* Moderate to high for tstorm activity in Detroit airspace between
  22-04Z. Low tomorrow afternoon.

* Low for cigs aob below 5000 ft through 9z tonight, medium
  after 9z through most of day on Wednesday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC/KK
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 2, 4:04 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
504 AM EDT Tue Jul 2 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
504 AM EDT Tue Jul 2 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe weather today. Threats include wind
gusts up to 50-60 mph and locally heavy rainfall. Hail up to one
inch may also be possible, but damaging winds and flooding of prone
locations, especially urban locations, will be the main threats.
Timing of the greatest severe weather potential will be between 2 pm
and 11 pm. Expecting scattered to numerous multi-cell clusters
moving northwest to southeast at around 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will exist through the end of the week,
but there is low confidence in coverage of thunderstorms from day to
day. Stay up to date with the latest forecast as changes will be
possible throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
504 AM EDT Tue Jul 2 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe weather today. Threats include
wind
gusts up to 50-60 mph and locally heavy rainfall. Hail up to one
inch may also be possible, but damaging winds and flooding of prone
locations, especially urban locations, will be the main threats.
Timing of the greatest severe weather potential will be between 2 pm
and 11 pm. Expecting scattered to numerous multi-cell clusters
moving northwest to southeast at around 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will exist through the end of the week,
but there is low confidence in coverage of thunderstorms from day to
day. Stay up to date with the latest forecast as changes will be
possible throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Jul 2, 11:48 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1248 PM EDT Tue Jul 2 2019

MIZ082-021730-
Lenawee MI-
1248 PM EDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR LENAWEE COUNTY UNTIL 130 PM
EDT...

At 1247 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Addison to near Hudson. Movement was east
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Clayton around 105 PM EDT.
  Morenci and Onsted around 110 PM EDT.
  Adrian around 130 PM EDT.

Other locations impacted by these storms include Seneca, Manitou
Beach-Devils Lake, Lime Creek, Munson, Ogden Center, Canandaigua,
Ridgeway, Palmyra, Sand Creek and Rome Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4201 8436 4201 8377 4172 8377 4171 8436
TIME...MOT...LOC 1647Z 278DEG 23KT 4193 8439 4179 8440

SF
Special weather statement, Jul 2, 3:16 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
416 PM EDT Tue Jul 2 2019

MIZ075-082-022100-
Lenawee-Washtenaw-
416 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENAWEE AND
SOUTHERN WASHTENAW COUNTIES...

At 416 PM EDT, a strong thunderstorm was located over Clinton, or
near Tecumseh, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Britton around 435 PM EDT.
  Milan around 450 PM EDT.
  Willis around 500 PM EDT.

Other locations impacted by this storm include Bridgewater, Ridgeway,
Whittaker and Macon.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4199 8400 4216 8412 4218 8354 4209 8354
      4208 8377 4198 8377
TIME...MOT...LOC 2016Z 273DEG 21KT 4207 8395

JVC

The radar

The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 2, 3:32 PM EST
Where
Washtenaw County, 3.16 mi SSE of Benton
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.080, -83.820

Several trees reported blown down.

Hail, Livingston

When
July 2, 3:56 PM EST
Where
Livingston County, 0.86 mi SE of Fleming
Measured
0.88 in hail
Reported by
Public
Coordinates
42.590, -83.960

Thunderstorm Wind, Livingston

When
July 2, 3:56 PM EST
Where
Livingston County, 4.94 mi NNW of Pinckney
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.520, -83.950

Multiple large trees reported down.

Hail, Livingston

When
July 2, 4:18 PM EST
Where
Livingston County, 0.86 mi SW of Hamburg
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -83.810

Hail, Livingston

When
July 2, 4:18 PM EST
Where
Livingston County, Hamburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.450, -83.800

Hail, Washtenaw

When
July 2, 4:26 PM EST
Where
Washtenaw County, 0.86 mi SW of Whitmore Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -83.760

Thunderstorm Wind, Oakland

When
July 2, 4:38 PM EST
Where
Oakland County, 0.69 mi N of Clarkston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -83.400

Trees reported down.

Thunderstorm Wind, Macomb

When
July 2, 5:25 PM EST
Where
Macomb County, 0.69 mi N of Sterling Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.580, -83.030

Trees reported down.

Thunderstorm Wind, Livingston

When
July 2, 5:45 PM EST
Where
Livingston County, 2.06 mi SE of Deerfield Center
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.710, -83.820

Several trees reported blown down.

Thunderstorm Wind, Livingston

When
July 2, 5:45 PM EST
Where
Livingston County, 2.14 mi WSW of Deerfield Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.720, -83.890

Multiple large trees reported down.

Thunderstorm Wind, Livingston

When
July 2, 5:48 PM EST
Where
Livingston County, 2.06 mi SE of Deerfield Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.710, -83.820

Multiple trees reported down.

Thunderstorm Wind, Livingston

When
July 2, 5:50 PM EST
Where
Livingston County, 2.57 mi NW of Parshallville
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.710, -83.800

Trees and wires reported down.

Thunderstorm Wind, Livingston

When
July 2, 5:58 PM EST
Where
Livingston County, 0.69 mi N of Hartland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.660, -83.750

Large tree branch reported down.

Thunderstorm Wind, Livingston

When
July 2, 6:00 PM EST
Where
Livingston County, 2.06 mi SE of Howell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.580, -83.900

Multiple large limbs and a couple trees reported down.

Thunderstorm Wind, Oakland

When
July 2, 6:05 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.820, -83.250

Trees reported down.

Thunderstorm Wind, Oakland

When
July 2, 6:40 PM EST
Where
Oakland County, 1.23 mi SW of Clawson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.520, -83.150

A tree was reported blown down, along with power lines.

Thunderstorm Wind, Wayne

When
July 2, 6:47 PM EST
Where
Wayne County, 1.47 mi SSW of Redford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.400, -83.290

A large tree limb was reported down.

Thunderstorm Wind, Wayne

When
July 2, 6:54 PM EST
Where
Wayne County, 0.69 mi N of Hamtramck
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.390, -83.050

A large tree limb was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839523, 839517, 839525, 839518, 839519, 839520, 839531, 839532, 839533, 839534, 839553, 839526, 839535, 839536, 839537, 839538, 839548, 839550.